Opioid awareness in Niagara

NIAGARA REGION – Opioid misuse is a growing concern. Opioids are also called narcotics. Niagara EMS would like to ensure the public are aware of the signs and symptoms of an opioid overdose:
  • Slow breathing and heart rate
  • Severe drowsiness
  • Cold, clammy skin which may appear blue in colour
  • Very small pupils
  • Not responsive to shouting or shaking
If you witness someone who shows the signs and symptoms above, or signs of distress, always call 9-1-1, as it is a medical emergency.
 
Narcan (Naloxone) is a medication administered to temporarily reverse the symptoms of an opioid overdose. Narcan is available for free at several locations such as Positive Living Niagara and some pharmacies.
 
If Narcan is available during an overdose, administer the first dose, and then always call 9-1-1. Niagara EMS paramedics are highly trained to identify and treat medication and substance overdoses. Monitor the person, as a second dose may be required if signs and symptoms reappear.  
 
A group of local agencies have come together to help prevent further overdoses and deaths by increasing opioid awareness through education. We encourage all residents of Niagara to learn more about how to prevent, recognize and respond to an overdose.
 
For more information on opioid overdose, visit facethefentanyl.ca

Contact

Karen Lutz
Niagara EMS
905-984-5050 ext. 2858
karen.lutz@niagararegion.ca


Share this article: Facebook  |  Twitter


Did you find what you were looking for today?